Copyright 2003 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2003
In 1963, Reye and associates1 described a syndrome in 21 children, characterized by acute encephalopathy, hepatic steatosis, and elevated levels of serum transaminases. Subsequent studies in the 1960s and 1970s revealed that it was a virus-related illness mainly associated with antecedent influenza B and varicella virus infections. In 1977, 454 cases of Reye syndrome were reported in the United States, and of 373 cases with follow-up, 42% died and 11% had residual neurologic damage.2 In the late 1970s and early 1980s, a number of case-control studies described an association between aspirin ingestion and the development of Reye syndrome.3 The Committee of Infectious Disease of the American Academy of Pediatrics and the Centers for Disease Control and Prevention recommended that aspirin-containing products not be given to children. In 1986, a warning label was required for all aspirin-containing products sold in the United States. In the last 2 decades, reported Reye syndrome cases have fallen from 555 in 1980 to fewer than 2 per year from 1994 through 1997.3 We report a case of a child with aspirin-related Reye syndrome to emphasize the continued risk of this potentially fatal disease.
Chow EL, Cherry JD, Harrison R, McDiarmid SV, Bhuta S. Reassessing Reye Syndrome. Arch Pediatr Adolesc Med. 2003;157(12):1241-1242. doi:10.1001/archpedi.157.12.1241